Propecia: The Choice of Baldness or Sexual Dysfunction
Finasteride, one of the most popular drug used in the fight against baldness, has been linked to long-lasting sexual dysfunction in men using the drug. Commercially sold as Propecia, the drug was originally approved by the Food and Drug Administration (FDA) to treat prostate issues. One side effect was that it caused hair growth in many of its users and in 1997 the FDA approved the drug for treatment in male pattern baldness. At the time of the clinical trials for Propecia, Merk, the company which manufactures Propecia, noted that some men reported sexual side effects. The FDA reported that those issues resolved once the man stopped taking the drug.
But after receiving more than 400 reports of sexual dysfunction from Propecia users, earlier this year the FDA required the makers of Propecia to add a label to the product warning of sexual side effects. The label indicated that the side effects could continue after use of Propecia stopped
Reports surfaced this week after scientists and researchers at George Washington University reported that men using the drug reported problems with sexual dysfunction. Side effects relating to sexual dysfunction have long been reported by users, but until this week, every indication was that stopping use of the drug led to the symptoms dissipating and ending. This week’s report, however, following the publication of a new study, has concluded that for many of the men who stopped using finasteride, they continued to report problems with sexual dysfunction, including erectile dysfunction, low libido, problems with orgasm and shrinking and painful genitals long after use of the drug ceased.
ARVE Error: id and provider shortcodes attributes are mandatory for old shortcodes. It is recommended to switch to new shortcodes that need only url
George Washington researcher, Dr. Michael Irwig, has published a new study in the Journal of Sexual Medicine entitled “Persistent Sexual Side Effects of Finasteride: Could They Be Permanent?” detailing the findings related to his study of 54 men who had experienced sexual problems at least three months after they stopped using Propecia. Although based on a small number of former users, the study has some startling results. One finding stated, “In a group of 54 otherwise healthy former users of finasteride who developed persistent sexual side effects that lasted for at least 3 months, 96% continued to experience these effects when reassessed after 9-16 months (mean 14 months), raising the possibility of permanent effects.” Many of the men interviewed also reported neurological and mental changes, relating to depression and changes in their sleep patterns.
Whether the conclusions of this study will be bolstered when new studies increase the number of former users being studied is unknown. Researchers who participated in preparing the report concluded, “prescribers of finasteride and men contemplating its use should be made aware of the potential adverse medication effects.”